The Horse Forum

The Horse Forum (/)
-   Horse Health (http://www.horseforum.com/horse-health/)
-   -   Got vaccines and now she's sick (http://www.horseforum.com/horse-health/got-vaccines-now-shes-sick-155724/)

Ashsunnyeventer 03-07-2013 07:19 PM

Got vaccines and now she's sick
 
My 4 year old mare just got her spring vaccines on Tuesday. I didn't see her Wednesday, and today she was acting way out of the norm.

Usually she is the hot, spunky chesnut mare that uses everything as an excuse to get excited. Today, she was completely unresponsive to anything. She didn't snort at the pile of poles as usual, and she didn't even flick an ear when grain was dropped. Usually I have to prevent her from over bending and focus on keeping her head lower when I ride, but today she couldn't bend at all- not even a little (she would just cross her hind legs over to get away from the pressure) , and her head wouldn't come up past her withers. I got off 15 minutes after I got on because she was just not feeling right. I was also told that she was very mellow in the field today. Usually she runs around with her buddy and bucks and rears and has fun. Instead of immidiately running up to me in the field and looking for food, she just stayed where she was- not even grazing. She almost fell asleep in the cross ties, when usually she dances like crazy.

She ate and pooped and drank, but something is just not right. Even the barn owner commented about it, and she barely has time to stop and talk, let alone focus on the behaviors of each of the horses. I noticed she had a really runny nose and some eye goop, but it was all clear.

Sunny is also on the SmartPak Ultra Calm supplement. She has been getting this supplement for about 3 weeks and this is the first time I've really noticed a change. I guess it could be the supplement, but I doubt it.

So what do you think? Should I call the vet and let her know that Sunny's sick in case it has something to do with the vaccines, or should I wait a few days and see if she works out of it? The people at the barn think it's her supplement and I'm pretty close to just taking her off that to see if it makes a difference. It's just frustrating because any time we start to make progress in our dressage, we seem to hit another brick wall. I just want my mare and her funny personality back.

~*~anebel~*~ 03-07-2013 07:25 PM

It is likely the vaccines. Feel on her neck where they were administered - if there is any heat or swelling then yes, notify the vet. Otherwise just give her time. At 4 her immune system is not as strong as a mature horse and vaccines can really take a toll on her system.
If she is still acting "off" after tomorrow then yes, call the vet. I am highly doubtful that unless the calming supplement contains Ace it will be causing this drastic of a change. I have my beast on Magnesium (the main ingredient in calming supplements) and I find it only really helps him to not be crawling in his skin, and maintains his weight more consistently.

Good luck!

Ashsunnyeventer 03-07-2013 07:50 PM

Thank you! I didn't see any swelling in her neck- I gave her a good look over. That makes sense about her immune system. As you can probably tell, this is my first time owning a greenie and I'm a little overprotective :)

BlooBabe 03-07-2013 08:51 PM

Vaccines can cause a horse to act off for a few days after they get them. How many did she get? If she got all of them in one day then the shots have flooded her immune system with either a synthetic virus, a dead virus, or an genetically altered virus to teach the body how to fight it off. This can cause a flooding of 'fighter' cells and can throw them off when their system isn't used to having that many virus' in their bodies. Some vaccines cause symptoms of the sickness like when you get flu like symptoms after getting the flu shot. The virus is altered so they can't reproduce. Once her body gets rid of them all she should be fine. She's young so depending on how many shots she got it could be taxing her body. If there's no swelling or heat in the injection site give her body some time to get used to what's happening and she should be back to her normal self. But if it's been a long time and your worried I'd give the vet a call.

Ashsunnyeventer 03-07-2013 08:57 PM

The ones I can remember... She got Rhino, Rabies, Flu, Tetanus, and possibly WNV? She got a lot, but I know for a fact that she didn't get strangles- it's not allowed at our barn.

So I gave her bute tonight - should I give her some more tomorrow if she's still off, or will that not help since she has to work through the viruses? Thanks for easing my mind :)

natisha 03-07-2013 09:06 PM

I'd keep an eye on her but also let the vet know.
A little bute won't hurt but ask the vet.
Did you check her temperature?

BlooBabe 03-07-2013 09:06 PM

Does she have a fever? Bute is a pain reliever/anti inflammatory/fever reducer so unless she's showing signs of pain or fever I don't think it's necessary. If she looks like she's in pain I'd call the vet. There's going to be a little stiffness in the neck if that's where the shots were administered but a lethargic and sick horse is different from a horse in pain. Also buting will hide the signs that she's in pain and will also affect the vet's ability to gauge the level of pain she's in so I wouldn't bute unless advised by the vet.

BlooBabe 03-07-2013 09:12 PM

If you've got access to it give her a probiotic. Vaccines stress the whole body and if the fermenting and digeting bacteria in her hindgut die or levels drop she won't be getting the same amout of nutrition from her feed. A probiotic will keep the bacteria alive and promote production if the levels have dropped.

Ashsunnyeventer 03-07-2013 09:23 PM

I've got a probiotic for my other horse, she can have some of his. I didn't take her temperature, so I have no way of knowing if she had a fever. The stiffness was more than just in her neck. It was her whole body. Her stride was like a pony's and she just wasn't right. Even the way she was standing, it was like she just wasn't comfortable on her feet, but she wasn't lame.

I texted my vet- now waiting for a response. If she's not better by this weekend, I'll probably call the vet. I called one of my friends who's been raising horses since forever, and she said that every now and then she'll have a horse that responds severely to vaccines like this. She said that some horses won't be right for a week or two. After googling it some more, it seems like the brand of the vaccine can make a difference in how the horse reacts. Maybe we'll try something else next time.

katieandscooby 03-07-2013 09:35 PM

The conjuvent usually causes the reaction. She got a lot of vaccines. Next time if you can space them out it will probably help. Bute will help. Usually a pain med is all we do for most vaccine reactions that felt a little achy and stiff.

It is not uncommon for horses to get a reaction like that. My guess is that either she got a new brand of vaccine somewhere or the rabies vaccine is the cause of the reaction. If the horse has still a decent enough titre that can cause the reaction. Because titres depend on each horse you cannot tell ahaead of time of they are going to react. My advice is tell your vet so they can make a note of it. They may give a pain med along with the vaccines next time.
Posted via Mobile Device


All times are GMT -4. The time now is 02:44 AM.

Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0